Alert archive / California / Wind Advisories in 2020

Wind Advisory 20, NWS Los Angeles, CA

March 14, 2020

NWS Los Angeles, CA issued this wind advisory at Mar 14, 2020, 8:38 PM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2020, 8:38 PM PDT (03:38 UTC)
Expired
Mar 15, 2020, 5:40 AM PDT
In force
9 hr
Issued by
NWS Los Angeles, CA

The text

As transmitted.

513 
WWUS76 KLOX 150338
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
838 PM PDT Sat Mar 14 2020

CAZ054-059-151200-
/O.NEW.KLOX.WI.Y.0020.200315T0338Z-200316T0400Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
838 PM PDT Sat Mar 14 2020

...WIND ADVISORY IN EFFECT UNTIL 9 PM PDT SUNDAY...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.
  Local gusts around 55 mph are possible in the foothill portions
  of the Antelope Valley and the interior slopes of the mountains
 
* WHERE...Los Angeles County Mountains excluding the Santa Monica
  Range and Antelope Valley. Winds will be strongest in the
  foothill portions of the Antelope Valley and the interior slopes
  of the mountains.

* WHEN...Until 9 PM PDT Sunday.

* IMPACTS...Gusty winds and reduced visibility from blowing dust
  will make driving difficult. Gusty winds could blow around
  unsecured objects. Tree limbs could be blown down and a few
  power outages may result.

* ADDITIONAL DETAILS...Travel may be affected due to strong cross
  winds. This includes Highways 14 and 138, especially near the 
  foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
2 follow-up statements
123 
WWUS76 KLOX 151130
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
430 AM PDT Sun Mar 15 2020

CAZ054-059-152000-
/O.CON.KLOX.WI.Y.0020.000000T0000Z-200316T0400Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
430 AM PDT Sun Mar 15 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING...

* WHAT...Southwest winds 20 to 30 mph with gusts up to 45 mph.
  Local gusts around 50 mph are possible in the foothill portions
  of the Antelope Valley and the interior slopes of the 
  mountains.

* WHERE...Los Angeles County Mountains excluding the Santa 
  Monica Range and Antelope Valley. Winds will be strongest in 
  the foothill portions of the Antelope Valley and the interior 
  slopes of the mountains.

* WHEN...Until 9 PM PDT this evening.

* IMPACTS...Gusty winds and reduced visibility from blowing dust 
  will make driving difficult. Gusty winds could blow around 
  unsecured objects. Tree limbs could be blown down and a few 
  power outages may result.

* ADDITIONAL DETAILS...Travel may be affected due to strong 
  cross winds. This includes Highways 14 and 138, especially 
  near the foothills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

Hall
147 
WWUS76 KLOX 151240
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
540 AM PDT Sun Mar 15 2020

CAZ054-059-151345-
/O.CAN.KLOX.WI.Y.0020.000000T0000Z-200316T0400Z/
Los Angeles County Mountains excluding the Santa Monica Range-
Antelope Valley-
Including the cities of Acton, Mount Wilson, Sandberg, Lancaster,
and Palmdale
540 AM PDT Sun Mar 15 2020

...WIND ADVISORY IS CANCELLED...

Winds have remained below advisory thresholds and are not expected
to increase much through this evening. However, there will be
isolated gusts to 45 mph above the foothills around Palmdale and
Quartz Hill.

$$

CK/DB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:43 PM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Mar 14, 2:43 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
243 PM PDT Sat Mar 14 2020

.SYNOPSIS...14/917 AM.

A moist air mass will bring occasional rain to the region this
weekend, along with cool conditions. A storm system will bring
rain and mountain snow to the area Monday through Wednesday.
Significant amounts of precipitation are possible with this storm.
Drier and cool weather is expected Thursday. Another storm will
approach the area Friday possibly bringing more rain.

&&

.SHORT TERM (TDY-TUE)...14/224 PM.

A 6800 ft deep moist layer remains over the area. Weak PVA
embedded in the broad cyclonic flow aloft will continue to produce
scattered shower activity over the area for the rest of the
afternoon and overnight.

A cold 525 DM upper low 225 miles WSW of Portland OR will spin to
the south and will be off of the coast west of Eureka by midnight.
A warm front will start to develop from the Bay Area to SLO
county. This front will likely bring steady light rain to the
Central Coast after midnight. South of Pt Conception there will be
a lesser chc of rain showers as the weak lift continues to
interact with the deep moist layer.

The low will stall out on Sunday and the progression of the fronts
will slow down dramatically. Warm frontal rain will remain likely
over SLO and most of SBA counties. While the disorganized shower
activity persists over LA/VTA counties. From tonight through
Sunday afternoon a quarter inch to a half inch of rain will likely
fall over the Central Coast with perhaps an inch in the far NW
foothills over SLO county. The rest of the area will likely see
under a quarter inch distributed in a very inhomogeneous manor.
The one exception could be the foothills and coastal slopes of the
San Gabriel mtns which might see a half inch of rainfall. The
slight warm air advection over the area will bump up max temps a
few degrees but the clouds and the rain will still keep the max
temps across the csts/vlys in the lower 60s.

The upper low will begin to move slowly southward Sun night and
Mon. The warm front will move south into VTA and portions of LA
county. Further north a cold front will begin to coalesce over the
Central Coast. The front will push south through Monday reaching
peak intensity late Monday afternoon and evening. Across the
Central Coast the steady light rain will increase in intensity
after midnight early Monday morning and will peak mid morning
before turning to showers during Monday afternoon. South of Pt
Conception There will only be limited light shower activity Sunday
evening (mostly over the SBA south coast) rain will spread into
VTA county (and maybe LA county) after midnight. It will be a
rainy morning. Rainfall will peak south of Pt Conception later
Monday afternoon and during the evening as the cold front pushes
through the area. The shower activity will diminish from the NW to
the SE starting mid evening Monday.

Rainfall from Sunday night through dawn Tuesday will likely range
from three quarters on an inch to an inch and and half across the
csts and vlys. There could be up to two inches of rain across the
coastal slopes.

Snow levels will likely be between 5000 and 5500 feet thru Mon,
then lower to between 3500 and 4000 feet Mon night. Significant
snow accumulations are possible in the mountains, mainly late Mon
and Mon night, except earlier Mon in SBA County. Snow may cause
travel problems on Interstate 5 near the Grapevine Mon night.

On Tuesday the upper low will move south from the Bay Area to a
point 250 miles west of Pt Conception. This is a departure from
the mdl output ydy and will result in much less precipitation than
was previously forecast. The front and the main dynamics of the
system will be to the east of the area. The steady rainfall will
turn showery. Rainfall totals will be rather variable due to the
showery nature of the system, but there could be some isolated
heavier amounts most likely over SBA county which is closest to
the low. Snow may be a significant issue as snow levels will fall
to between 3000 and 3500 feet which is low enough to bring
snowfall to all of the major passes. It will be cold day with cst
and vly temps stuggling to make it out of the 50s. Max temps will
be 12 to 18 degrees blo normal.

.LONG TERM (WED-SAT)...14/242 PM.

On Wednesday both the GFS and the EC show the upper low to the SW
of LA merging with a very large upper low centered over
Sacramento. The cyclonic flow and PVA with this low will keep
shower activity going through the day. Snow levels will remain
between 3000 and 3500 feet. Max temps may bump up a few degrees
but will remain well below normal.

The EC and the GFS are not in the best agreement for Thursday and
early Friday but both have dry flow and the area should be
precipitation free. It looks like it will be mostly cloudy as mid
and high level clouds stream in from the west.

While not in lock step...both the GFS and EC do indicate another
cold upper low moving into the state late Friday and lasting into
Sunday. At this moment the heavier steady rain look like it will
occur on Saturday. Like any day 6 and 7 forecast there will likely
be a number of twists and turns in the forecast as the days draw
closer.

Max temps will change little through the period and will remain 10
to 15 degrees blo normal.

&&

.AVIATION...14/1802Z.

At 1730Z at KLAX, there was a deep moist layer over 6000 ft.

Low confidence in the 18Z TAFs. There remains considerable
uncertainty in flight categories and the timing of precipitation.
In general, good confidence with mostly cloudy conditions bouncing
from MVFR/VFR cigs through Sunday morning. There is a 30%-40% chance
of periodic IFR conditions for all sites, especially those south
of Point Conception.

KLAX...Low to moderate confidence in the 18Z TAF. High confidence
that cigs will persist through Sunday, but lower confidence in
flight categories. MVFR/VFR will be most common through Sunday,
but lower confidence in flight categories. Occasional dips (20%
chance) to IFR cigs can be expected overnight tonight or
associated with any rain/drizzle.

KBUR...Low to moderate confidence in the 18Z TAF. High confidence
that cigs will persist through Sunday, but lower confidence in
flight categories. MVFR/VFR will be most common through Sunday
morning, but lower confidence in flight categories. Occasional
dips (20% chance) to IFR cigs can be expected overnight tonight or
associated with any rain/drizzle.

&&

.MARINE...14/128 PM.

For the Outer Waters, moderate to hi confidence in the current
forecast. Winds and seas are expected to remain largely below
Small Craft Advisory (SCA) levels through Thursday. However, there
is a 30% chance of SCA level southerly wind gusts at times
tonight and Sunday, especially N of the Channel Island, and a 50%
chance of SCA level gusts at times Mon and Mon night for the
waters S of the Channel Islands. Reduced vsby at times due to rain
and fog will be possible for much of the period as well.

For the Inner Waters north of Point Sal, moderate to hi confidence
in the current forecast. Winds and seas are expected to remain
largely below SCA levels through Thursday. However, there is a
30% chance of SCA level southerly wind gusts at times tonight and
Sunday. Reduced vsby at times due to rain and fog will be possible
for much of the period as well.

For the Inner Waters south of Point Conception, moderate to high
confidence in current forecast. Winds and seas are expected to
remain largely below SCA levels through Thursday. However, there
is a 50% chance of SCA level southerly gusts at times Mon and Mon
night. Reduced vsby at times due to rain and fog will be possible
for much of the period as well.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK (TUE-SAT).

There is the potential for snow that may impact the major
mountain passes at times throughout next week. Rain may be heavy
at times causing isolated, though mostly minor flooding issues.

&&

PUBLIC...Rorke
AVIATION...Kaplan/Sirard
MARINE...Sirard
SYNOPSIS...Sweet/DB

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 8:32 PM PDTSmall Craft AdvisoryLOX48 hr
Mar 15, 2:24 PM PDTSmall Craft AdvisoryLOX31 hr
Mar 15, 2:56 PM PDTWinter Storm WatchLOX12 hr

Nearby

Wind Advisories in California, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.